Granulomatous interstitial nephritis associated with atypical drug-induced hypersensitivity syndrome induced by carbamazepine
We report the case of a 70-year-old female patient with granulomatous interstitial nephritis (GIN) induced by carbamazepine (CBZ). The patient had a 22-year history of bipolar disorder. Approximately 50 days before admission to our hospital, she was switched from valproic acid to 200 mg/day CBZ for mood swings. Forty days later, she presented with mild transient platelet depletion and liver dysfunction along with a C-reactive protein (CRP) level of 2.65 mg/dL. At that time, she discontinued CBZ without consulting the doctor. She subsequently developed high fever and a pruritic maculopapular rash. Laboratory tests revealed an elevated CRP level (11.98 mg/dL) and serum creatinine (sCr) of 1.6 mg/dL. Hence, she was admitted to our hospital, where she showed eosinophilia and immunoglobulin suppression. She was diagnosed with atypical drug-induced hypersensitivity syndrome (DIHS). All drugs prescribed by the previous doctor were discontinued. A lymphocyte transformation test showed CBZ positivity; a renal biopsy revealed many granulomatous lesions connected to arterioles, without angionecrotic findings. The patient had no history of allergic disorders or tuberculosis. Because of psychological instability, we treated her conservatively without steroid administration. She had a good recovery except for mild residual renal insufficiency (sCr, 1.0 mg/dL). Although granuloma formation has been observed in kidney biopsy specimens of rare cases with DIHS, no previous studies have reported on the relationship between arterioles and granuloma formation.
- Granulomatous interstitial nephritis associated with atypical drug-induced hypersensitivity syndrome induced by carbamazepine
- Open Access
- Available under Open Access This content is freely available online to anyone, anywhere at any time.
Clinical and Experimental Nephrology
Volume 16, Issue 1 , pp 168-172
- Cover Date
- Print ISSN
- Online ISSN
- Springer Japan
- Additional Links
- Drug-induced hypersensitivity syndrome
- Drug-related rash with eosinophilia and systemic symptoms
- Granulomatous interstitial nephritis
- Industry Sectors